An 82 year-old woman with past medical history of diabetes and hypertension presented with left lower extremity swelling and fever for 1 day. The patient noted gradual development of leg swelling over 24 hours in association with pain and erythema. She also reported watery diarrhea and nausea. Initial set of vitals revealed tachycardia. Her left lower extremity was erythematous, swollen and tender to palpation. No blistering of the skin or abscesses were noted. White blood cell count was 17.5 K/uL with 15% bands and serum lactate level was 4.3mmol/L. Left lower extremity ultrasound revealed acute deep venous thrombosis (DVT) of the left popliteal vein. In addition to anticoagulation and IV fluids, ciprofloxacin and metronidazole were initiated for suspected bacterial enteritis. Patient was admitted to medicine with an improved lactate of 2.8mmol/L. The next day she became tachycardic and diaphoretic with evidence of disseminated intravascular coagulation (DIC) on repeat labs. Lactate increased to 5.0mmol/L. Antibiotic coverage was broadened to vancomycin and cefepime for treatment of severe sepsis of unclear etiology and she was transferred to the medical ICU on hospital day 2. Initial blood cultures grew Group A streptococcus (GAS). Development of blistering lesions was noted in her left lower extremity. Infectious disease was consulted. Given her penicillin allergy, she was started on ceftriaxone and clindamycin. Surgery was urgently consulted for evaluation of necrotizing fasciitis. She rapidly deteriorated secondary to septic shock with multiorgan failure and was taken to the OR for emergent fasciotomy and debridement on hospital day 4. Surgical exploration confirmed diagnosis of necrotizing fasciitis and compartment syndrome and she was transferred to the surgical ICU postoperatively. She continued to decline despite aggressive management and died on hospital day 6.
GAS necrotizing fasciitis is a rare rapidly progressive soft tissue infection involving subcutaneous fat and muscle fascia associated with high morbidity and mortality. The CDC estimates that approximately 25% of patients with GAS necrotizing fasciitis die each year. Diagnosis is difficult and often delayed given its nonspecific clinical presentation. Patients typically present with erythema, swelling, warmth, marked tenderness and firmness of affected area. Additionally, patients may report nonspecific influenza or gastroenteritis-like symptoms early on. Progression of infection may lead to numbness and development of bullae. While imaging studies may support the diagnosis, it may only be made definitively via surgical exploration. Treatment entails antibiotics including penicillin and clindamycin along with prompt surgical debridement.
Here we present a case of GAS necrotizing fasciitis associated with superimposed LLE DVT, further complicating a difficult diagnosis. High index of suspicion and prompt surgical exploration are necessary for diagnosis and treatment given nonspecific presentation and rapid progression of GAS necrotizing infection.
To cite this abstract:Chen K, Satta T, Sun S, Agrawal V. Not Just Another Another Dvt. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 464. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/not-just-another-another-dvt/. Accessed September 19, 2019.